71692members
376052posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Thickening of the womb lining

11 REPLIES 11
Lulu34
Member

Re: Thickening of the womb lining

hi phili i wasnt thinking you were advocating stopping tamox, but there has been some people in the past who feel that the risk of the endo ca isnt worth it.... some people think because it say doubles or quadruples a risk that they will stop it without taking into consideration what the risk was in the first place.

i worked in family planning and you may remember the stories in the press in the 90s that certain pills doubled the risk of blood clots and loads of women stopped taking it and got pregnant... it doubled the risk from 15 in 100000 to 30 in 100000, however pregnancy increased the risk of clots to 60 in 100000.

Lx

Philidel
Member

Re: Thickening of the womb lining

Lulu - I certainly wasn't advocating not taking the Tamoxifen; it's clearly an important part of our treatment. It's just a bit more of a serious side-effect than night sweats to have to be facing having a gynae op as a result of the treatment!

Phili x

Lulu34
Member

Re: Thickening of the womb lining

phili

although tamox does increase your risk of endometrial ca it outweighs the benefits of preventing BC recurrence.

the risk of endrometrial ca is 1 in 100000 and increases to 6 in 1000000 on tamox but as we all know the risk of breast ca is 1 in 10, so obviously if you can tolerate the tamox its worthwhile, but it is important to let your team know of any changes or SEs you develop.

Lxx

cupoftea
Member

Re: Thickening of the womb lining

Hi
Sorry that you are having a rough time with effects of radio and depression, its a tough time to be getting the problems you are now having. I would also think speaking to the Breast care Nurse would be a good idea. As previous posters have said, it is important to get these things checked out,horrible though it is to have to do it. I usually find the BCN better for specific bc related advice than the gp, and they are understanding of the additional pressures of coping after a bc diagnosis. I 've been on tamoxifen for about 18 months too, no periods since chemo, and had some symptoms similar to yours- minor spotting and discharge- a couple of months ago. My BCN was very helpful about what to monitor, and about the importance of keeping the team aware of changes.
Best wishes
C x

Philidel
Member

Re: Thickening of the womb lining

After about 14 months of Tamoxifen & 16 months after my last period I had a slight bleed and went to my GP who fast-tracked me to the gynae consultant. It all felt a bit too deja vu, but thankfully it's just a polyp & nothing more sinister. It is rather large with a wide base though, and it does need to be removed (according to my consultant they can "turn nasty" if left for long enough). I'm just sitting on the waiting list now.
It is important to have any unusual vaginal bleeds checked out, particularly if you're taking Tamoxifen as I've read somewhere that it quadruples the risk of endometrial cancer. The hysteroscopy and biopsy wasn't pleasant, but at least now I know that it's nothing serious. It does make me feel rather ambivalent about taking the Tamoxifen, though.
My understanding is that although Tamoxifen works by blocking oestrogen receptors, it doesn't match the endometrial oestrogen receptors, so the endometrium is awash with more that it needs and so can go into overdrive, producing these sorts of problems. A friend of mine who is now 10 years post-dx had 3 lots of polyps removed while she was on Tamoxifen!
As Margaret says, it might be worth having a chat with your breast cancer nurse.
Good luck
Phili x

Lulu34
Member

Re: Thickening of the womb lining

i had heavy bleeding on tamoxifen too and needed a D and C and got a mirena coil put in at the same time which helped keep the lining of the womb thin and stopped the bleeding.

some oncologists wont recommend this because of the progesterone, but it has protective qualities for the uterus.

Bahons2
Member

Re: Thickening of the womb lining

Hi - I ended up with a womb that had doubled in size and non-stop heavy bleeding on Tamoxifen.

Despite 3 D&Cs in quick succession (I shudder to think who carries out this procedure - medical students????), no-one had spotted anything wrong.

The end result was an emergency hysterectomy; not a pleasant experience. Fortunately there was no suggestion of cancer.

Everyone, please, if you have concerns about this drug and your womb, persist, don't be fobbed off, get investigated, get answers, get someone to DO something.

X to all

S

SarahAL
Member

Re: Thickening of the womb lining

After 5 years of Tamoxifen I ended up with a large polyp (some bleeding alerted me) which they removed and tested - all was fine. I think these kind of things are very common with Tamoxifen, but I would get it checked out so that you can set your mind at rest.

Sarah

rockinghorse
Member

Re: Thickening of the womb lining

Hi I had a vaginal ultra sound to check my ovaries as I have bc and my lovely sister passed away of ovarian cancer 14 months ago the results were they found one polyp and could only see one ovary as apparentley they shrink with age or after the menopause (It was hidden behind the bowl(sorry if this is to much information!)I was called to se my GP who said my lining of the womb looked fine and that the polyp was not a concern. I just hope they are right and it is not cancerous so im on the other end of the scale I would rather have had tests done for my peace of mind especially seeing my beautiful sister pass away at only 62 years old its enough hanging over us re the breast cancer returning so my motto is go for all they offer it could save our lives. sometimes if you leave it for a bit you may feel you can cope better its just all gets to much and a short break of tests and hospitals could help you look at things differently. take care and best wishes love Linda x

hexy
Member

Re: Thickening of the womb lining

Hi Jilly
It's awful having problems when you are coping with all the effects of breast cancer. You did the right thing going to your GP following bleeding after intercourse. Like Jacquie, I don't know how thick the lining should be but if you have 2 small polyps it might be sensible to have the further tests to check them out. Think of it as being similar to the tests we all had for the cancer.
I've had uterine polyps in the past and they were found to be non malignant after the tests being offered for you. It was about 6 months after what I thought was my last period age 50 so prefered to know if anything was amiss.
Are you going for any follow up care? Maybe you need to thing about things a bit more. Can you talk to your breast cancer nurse? I'm sure you must be anxious, but will you feel worse if you have a niggling doubt in the back of your mind? Only you can decide what to do by weighing up all the pros and cons? That will be the right decision as you are the one who's life is affected.
Whatever you decide, I hope all works out for you and go back to the good old advice "Take one day at a time and be kind to yourself"
LOL
Margaret

Jacksy
Member

Re: Thickening of the womb lining

Hi Jilly,
I'm on Tamoxifen too. Not sure how thick the womb lining is supposed to be, but I'm sure anything sinister would have shown up on the ultrasound. I don't know why they would want to look around any more than that. I had investigations a few months ago as my periods returned after chemo and became unbearably heavy. I had the ultrasound and some blood tests (to check for ovarian cancer) and they concluded all was well just from those investigations and an examination. (For anyone interested I got some tranexmic Acid tablets for the excessive bleeding, which have been brilliant).
I think GPs can sometimes overreact to symptoms that are listed as possible serious side effects, where an oncologist may take a more measured view.
I think I would have done the same as you. Hope you'regetting some help with the depression and anxiety. It's hardly surprising given what you've been through, and it's really common to get this kind of reaction after the end of treatment. It's as if we keep holding it all together during the treatment phase, and it's only when things quieten down and the adrenaline flows away that the emotions start to catch up. I had some counselling and anti-depressants, which really helped.
All the best
love Jacquie

jillyf
Member

Thickening of the womb lining

Hi

I have been on Tamoxifen for 18 months following wide local excision and radiotherapy for 1.4cm tubular invasive carcinoma. I had one tiny episode of pinkish discharge (after sex) 4 months ago which my GP jumped in on and referred me to gynae, had vaginal ultra sound which found womb lining of 9mm with two tiny polyps. They wanted to do all sorts of tests under GA hysterscopy, colscopy biopsy etc. I have had no more discharge or bleeding whatever, so i refused to have further investigations. Have I done the right thing? I am only just recovering from an extreme reaction to radiotherapy and have been diagnosed with depression and anxiety.